IHN Database
Newsletter
Resources

My favourite Supplements

Important herb/drug interactions

WASHINGTON, DC. It is estimated that almost 20 per cent of all Americans who use pharmaceutical drugs also use medicinal herbs and high-dose vitamins - and 61.5 per cent of them do not tell their physicians that they do. This situation could be dangerous as many drugs and herbs interact with each other. Dr. Adriane Fugh-Berman MD, a researcher at the George Washington University School of Medicine and Health, has just released the results of her investigation into potential herb/drug reactions. Some highlights of her findings are:

  • Chili pepper (Capsicum) may interact with ACE inhibitors resulting in coughing.
  • Danshen (Salvia miltiorrhiza), devil's claw, dong quai, garlic, Ginkgo biloba, ginseng (Panax spp), and papaya may interact with warfarin (Coumadin) to increase bleeding tendency.
  • Siberian ginseng may heighten the effects of digoxin.
  • Ginkgo biloba may interact with aspirin and acetaminophen (Tylenol, Paracetamol) to cause bleeding.
  • Licorice (Glycyrrhiza glabra) may interact with prednisolone, hydrocortisone, and oral contraceptives.
  • Psyllium (Plantago ovato) may interact with lithium.
  • St. John's wort can cause a mild serotonin syndrome if taken with serotonin-reuptake inhibitor antidepressants. It can reduce the effects of digoxin and cyclosporin and can cause bleeding when taken with combined oral contraceptives.
  • Tamarind (Tamarindus indica) can increase the effects of aspirin.
  • Yohimbine (Pausinystalla yohimbe) can cause hypertension if taken with tricyclic antidepressants.
  • The laxatives senna (Cassia senna), cascara (Rhamnus purshiana) and soluble fibers such as guar gum and psyllium can decrease the absorption of many pharmaceutical drugs.

Dr. Fugh-Berman is particularly concerned that patients with blood clotting disorders, on anticoagulant therapy, and awaiting surgery be warned against the concurrent use of ginkgo, danshen, dong quai, papaya, and garlic.
Fugh-Berman, Adriane. Herb-drug interactions. The Lancet, Vol. 355, January 8, 2000, pp. 134-38

category search
Keyword Search
Features


My favourite Supplements


copyright notice